Dear Amy: I have a co-worker who has terrible grammar.
Sure, we all make grammar mistakes from time to time, but his is really bad all the time and people are starting to laugh at him or make glances to other team members about it when he makes presentations.
I believe English is his first and only spoken language (we all have our spoken languages documented in case a customer requires specific language help).
However, I don’t think anyone corrects him.
I don’t know him very well, but he is in my business circle. However, he is one level higher than me in the hierarchy.
I hate to see this guy be the butt of co-worker jokes and for people not to take him seriously. He seems like a good worker and is quite likable.
The only idea I have so far is to distribute or post a “common grammar mistakes” document and try to tie it in with an acronym guide for all staff members.
It still could come across as a targeted message, however, as he is the acronym king.
Is there a better way to address this, or should I just leave it alone? — Correct Co-worker
Dear Correct: First of all, “The Acronym King” is most definitely my superhero name.
Distributing a list of “common grammar mistakes” might be a good idea for your entire team, certainly if you all interact directly with customers. However, I don’t think this cheat sheet would necessarily have a positive impact on the co-worker who has the biggest problem, because he may not even hear his errors.
Because you describe this person as a rung above you on your professional ladder, it might be seen as insubordinate for you to personally correct him (and of course you should never embarrass him by correcting him publicly).
You should share your concern with your own supervisor. Say, “I’m concerned about ‘Joe’ because his very poor grammar is undermining him with the team. I’m not sure how to help him, but I think somebody should. Can he be offered language coaching?”
Dear Amy: My wife, “Betty,” and I (both retired) do volunteer work at a cat rescue place. The “Cat Ranch” is a fenced area on a property owned by an elderly lady, “Sophie,” who had seven cats of her own living with her in her trailer, and others on the property.
Sophie has moved into a retirement facility and will NOT be returning to her house. The property is being sold.
The Cat Ranch is being closed down, the cats are being distributed to other individuals who will take care of them and find homes for them.
Here is the problem: Sophie wants to have her own cats euthanized. She is angry with my wife (and “Tracy,” the other volunteer) because they refuse to euthanize the cats.
I don’t think, at this point, that it is a legal question, but rather, a question of compassion for animals.
Do you think there would be anything wrong with distributing her cats along with the others (we plan to keep three of them with our cats) and just not telling her?
Or would it be better to just firmly refuse to have them euthanized and let her continue to deal with her feelings? — Cat Man
Dear Cat Man: Thank you for doing this work. The Humane Society estimates the number of feral cats in the United States to be as high as 50 million.
“Sophie” has moved on to the next phase of her life, and it is unfair and cruel for her to choose to have her house cats euthanized, rather than rehomed. But you could safely assume that she simply cannot handle the reality of what is happening.
Tell her the truth about her cats, and reassure her that all will be well. Yes, she will have to cope with her feelings.
Please get all of these cats spayed, neutered, inoculated and safely relocated.
Dear Amy: “Caring Husband” said his wife often complained that he didn’t listen! He should get his hearing tested.
My caring husband did, and it turned out he had a hearing loss that was limited to the range of women’s voices. (He could hear lower pitched sounds, which is typical in age-related hearing loss). My daughters and I found that this explained a lot of what was happening in our household. — Been There
Been There: “I can’t hear women’s voices!” is classic. All the same, this explanation makes sense, and hearing aids can be life-changing.
DEAR DR ROACH: I’m in recovery from addiction to opioids, benzodiazepines and cocaine, which I used for up to three years. I have been clean and sober for almost a year now, yet I continue to suffer from headaches, muscle aches, insomnia, excessive fatigue and worsening anxiety and depression. Oftentimes I feel worse now than I did when I was actively using drugs. It makes staying sober very hard, and I wonder why I bother most of the time since I feel terrible and my quality of life is poor. I’ve visited my family doctor several times and was told that I shouldn’t be suffering any symptoms of physical withdrawal anymore. The doctor prescribed Seroquel. I have had routine bloodwork done to rule out any other issues, such as diabetes and hypothyroidism, and I appear to be physically healthy, yet I feel awful. From speaking to other addicts in recovery, I believe I have post-acute withdrawal syndrome, yet there seems to be very little knowledge or treatment for it (aside from trying different kinds of antidepressants and being told to go for a walk). Do you have any additional insight you can offer me? — N.E.
ANSWER: Congratulations on successfully being in recovery.
Post-acute withdrawal syndrome is a controversial topic, with some doctors feeling it is just withdrawal, and some payers feeling that it’s a made-up syndrome designed by practitioners to keep people in treatment longer. Although there may be a small element of truth in both of these criticisms, I think that PAWS is a real phenomenon for a subset of people who have stopped abusing substances. Although opiates, alcohol and stimulants are best-described to cause PAWS, nearly any substance that is overused can lead to withdrawal, and withdrawal symptoms sometimes can be protracted.
PAWS is more than just cravings. People who have successfully quit smoking say that they continue to have cravings decades after quitting. In PAWS, the symptoms are more like acute withdrawal symptoms, including dizziness, headaches, nausea and vomiting. In most reported cases, symptoms can go on for up to a year (occasionally more). While looking for thyroid disease or diabetes is simple and rational, extensive searching for other causes can make people affected by this syndrome more anxious, and the search is unlikely to be successful.
The risk of PAWS seems to be increased in people who took larger doses; used for a long period of time; took the substance multiple times daily; or quit suddenly (“cold turkey”).
Treatment for PAWS may include medications; however, because the syndrome is poorly defined, there hasn’t been much research on what drug treatment might be effective. Quetiapine (Seroquel) is a powerful antipsychotic drug that should not be used lightly. Commonsense approaches, such as regular moderate exercise, healthy nutrition and good sleep habits, can’t hurt, but they are not likely to solve any serious mental health problem by themselves. I sense that you may feel your concerns are not taken seriously. The best advice is probably a mental health professional well-versed in substance abuse. Sometimes, just some reassurance that the symptoms are due to prolonged withdrawal and that they eventually will go away can provide relief. Further, knowing that the symptoms are likely to be temporary can make staying drug-free a little bit easier.